How to Spot the Signs of an Overdose

 In Addiction

With the ever-impending opioid crisis and drug culture in the United States of Today, it has never been so important to know the signs of an overdose. Familiarizing yourself with this can help you save the life of a friend, family member or stranger.

For those living in a recovery community, this information is even more important, as it is through accountability and looking out for one another that this institution retains its power to enact change in the lives of those who take part.  

Know the Signs of an Overdose

To help someone who is having an overdose, it is important to first recognize that an overdose is occurring. Although the signs of an overdose may differ depending on the drug, some general signs of an overdose to be aware of includes:

  • Nausea, vomiting, or diarrhea
  • Abdominal cramping
  • Confusion
  • Dizziness, loss of balance, loss of coordination
  • Seizures
  • Extreme drowsiness, nodding off
  • Angry, aggressiveness, irrational or delusional behaviors
  • Difficulty breathing, shallow or slowed breathing, or not breathing at all
  • Skin hot but dry, or excessive sweating

Opioid Overdose Signs

One of the reasons to blame for the opioid crisis is due to the widespread distribution of synthetic opioids that have proven to be fatal, even in small doses. “Opioids” are the class of substances that includes strands directly derived from the opium poppy flower as well as synthetic analgesics. Despite their manufactured nature, synthetic opioids still have similar effects on opioid receptors in the brain which can lead to death by means of respiratory depression (difficulty breathing). 

One of the reasons we have seen an increase in deaths is due to the synthetic opioid painkiller fentanyl, a cousin of heroin. Fentanyl is about 50 times more lethal than heroin and 100 times more so than morphine. About 30 milligrams of heroin is a lethal dose, while only 3 milligrams of fentanyl produces similar effects. 

The transmission of substances from originator to dealer to consumer often leaves room for many unwanted substances to find their way into the finished product the consumer ingests. Although this has been a long-standing practice, in recent years with the rise of fentanyl, this has led to deadly outcomes. Many people have bought drugs unknowingly laced with the narcotic that results in an overdose. Fentanyl continues to be popular in this way because it is cheaper than other drugs and just a small amount will get people high, albeit at a huge risk to their life.

Fentanyl is now considered the number one drug leading to opioid overdose deaths in the United States according to the U.S Centers for Disease Control (CDC) as of 2018. Because of this, it is very important to know the signs of overdose and how to get help immediately, including being aware of how to administer Naloxone, a potentially life-saving drug.

Benzodiazepine Overdose

Benzodiazepines (Benzos) are prescription medications used to treat anxiety, panic attacks, insomnia, alcohol withdrawals, and seizures. Examples are Xanax (alprazolam), Valium (diazepam), Ativan (lorazepam) and Klonopin (clonazepam). These medications are a central nervous system depressant that produces its calming, anxiety-reducing effect for the user. These drugs can become harmful when taken without a prescription or used in ways other than prescribed. They can lead to a potentially fatal overdose especially when it is mixed with other substances such as alcohol, another central nervous system depressant.

The signs and symptoms of a benzodiazepine overdose may differ for certain people but here are some common signs:

  • Trouble breathing or inability to breathe
  • Confusion and disorientation
  • Blurred vision or double vision
  • Extreme dizziness
  • Bluish fingernails and lips
  • Weakness
  • Tremors
  • Uncoordinated muscle movements
  • Profound altered mental status
  • Coma 

Alcohol Overdose Signs

Alcohol is another dangerous depressant that has the potential to lead to overdose. Overdose on alcohol is also known as alcohol poisoning and can be extremely dangerous. 

Here are the specific signs associated with alcohol overdose:

  • Impaired motor skills
  • Speech Impairment
  • Vomiting and Seizures
  • Blackouts or passing out
  • Increased aggression
  • Irregular or slow breathing
  • Slow heart rate
  • Inability to remain conscious or to wake up
  • Dulled responses, including no gag reflex
  • Blue skin or increased paleness
  • Low body temperature

When you suspect someone is overdosing on alcohol or any other controlled substance,  it is important to call 911. You should never leave someone alone to “sober up” as their symptoms can progressively get worse and lead to a medical emergency.

Alcohol Rehab in Los Angeles

At Launch Centers in Los Angeles, we know the devastating effects addiction has in individuals and the risk that overdose plays when abusing substances. However, recovery is possible. With help from distinguished professionals, individuals can begin the process of recovering at Launch Centers in Los Angeles. Launch Centers offers a 3-phase program that includes partial day, intensive outpatient, and outpatient programming including educational and vocational components that create long-term results. Give us a call today at 877-259-0206 for more information.

Recent Posts
parental substance abusebuilt up anger